Mississippi, 2001

Flash Flooding and Damaging Wind in Mississippi, June 6, 2001

June 6, 2001 · NWS JAN · 3 events in 2 counties and zones

2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 6, 2:30 AM CST, 6 hours earlier.

Area forecast discussion, Jun 6, 2:30 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT WED JUN 6 2001

DATA ANALYSIS FOR THIS FORECAST PACKAGE WILL BE SIMPLISTIC...AND
DECISION-MAKING LARGELY INTUITIVE AS THE LASTEST MODEL RUNS ARE NOT
HANDLING THE CURRENT SITUATION. THE CONVECTIVE BAND CURRENTLY MOVING
NORTH ACROSS THE FORECAST AREA IS NOT FOUND IN ANY SOLUTION. AT
LEAST THE AVN AND RUC SHOW THE BANDED FEATURE...ONLY THEY ARE WELL
WEST OF REALITY. OVERALL...MODEL DETAILS AND QPF CANNOT BE TRUSTED.

FOR TODAY...TS ALLISON WILL CONTINUE WEAKENING OVER ERN TX. BASED ON
THE LATEST OFFICIAL FORECAST TRACK OF THE WEAKENING TS ALLISON
DRIFTING NORTH AND STALLING OVER EXTREME E TX...BELIEVE THE BEST
FLUX OF TROPICAL MOISTURE WILL CONTINUE OVER WESTERN PORTIONS OF THE
FORECAST AREA ALONG WITH THE BEST THREAT FOR HEAVY RAIN. WITH
PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES...GOOD UPPER
DIVERGENCE IN ASSOC MID/UPPER LEVEL LOW CENTER...AND CONVECTIVE
BANDING ON EAST SIDE OF THE TROPICAL SYSTEM...WILL GO CATEGORICAL
POPS AND MENTION HEAVY RAIN OVER WRN ZONES. OVER ERN/CNTRL
ZONES...WILL GO LIKELY POPS GIVEN UNSTABLE TROPICAL AIRMASS AND
POSSIBLE FOCUS FROM REMANTS OF CURRENT CONVECTIVE BAND.

FOR TONIGHT THRU THUR NIGHT...WHILE MODEL DETAILS ARE IN
DISARRAY...THEY DO AGREE IN THE LARGE SCALE INCLUDING THE GENERAL
NWD DRIFT OF THE MID LEVEL LOW AND ITS INCREASING EFFECTS ON THE
FORECAST AREA. OVERALL...WILL KEEP HIGH POPS GOING AND SHIFT HEAVY
RAIN EMPHASIS EASTWARD WITH TIME WITH EXPECTED EASTWARD SHIFT OF THE
BEST INFLOW.

IN THE EXTENDED...THE LATEST RUNS OF THE UKMET/MRF/AVN SUPPORT THE
CURRENT EXTENDED FORECAST AND NO CHANGES ARjE PLANNED.

JAN 83/72/84/70 7776
MEI 85/70/84/69 6676

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

43

In the hours before

Special weather statement, Jun 6, 4:55 AM CST, 3 hours 35 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
555 AM CDT WED JUN 06 2001

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO OCCUR ACROSS
EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF
MISSISSIPPI THROUGH TONIGHT. ALTHOUGH GUSTY WINDS AND HEAVY RAIN
WILL ACCOMPANY THE STRONGER STORMS...SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

SIGNIFICANT GULF MOISTURE WILL CONTINUE TO FLOW NORTHWARD FROM THE
GULF OF MEXICO...EAST OF TROPICAL DEPRESSION ALLISON WHICH HAS
MOVED INTO EAST TEXAS. WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY IS EXPECTED ACROSS MUCH OF THE REGION WITH LOCALLY HEAVY
RAINFALL...BUT THE STRONGEST STORMS ARE EXPECTED TO DEVELOP FARTHER
WEST IN WESTERN LOUISIANA AND EAST TEXAS.

...FLOODING...
AREAS SOUTH AND WEST OF A LAKE VILLAGE...ARKANSAS TO YAZOO CITY TO
CANTON TO RALEIGH TO LAUREL TO HATTIESBURG MAY EXPERIENCE PERIODS
OF LOCALLY HEAVY RAINFALL TODAY AND TONIGHT. TROPICAL DEPRESSION
ALLISON HAS MOVED INLAND OVER EASTERN TEXAS. THE SOUTHERLY WIND FLOW
EAST OF ALLISON WILL CONTINUE TO BRING TROPICAL MOISTURE NORTHWARD
ACROSS THE LOWER MISSISSIPPI VALLEY. OCCASIONAL PERIODS OF SHOWERS
AND THUNDERSTORMS WILL OCCUR ACROSS EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF CENTRAL AND SOUTH
MISSISSIPPI TODAY AND TONIGHT. SOME OF THE SHOWERS AND THUNDERSTORMS
WILL CONTAIN VERY HEAVY RAINFALL...RESULTING IN STREET PONDING AND
ACCUMULATION OF WATER IN LOW LYING AREAS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
June 6, 8:30 AM CST
Where
Lamar County, Baxterville
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
31.083, -89.600

A mobile home was blown over and several trees were blown down.

Flash Flood, Marion

When
June 6, 2:00 PM CST to 5:00 PM CST
Where
Marion County, Countywide
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.231, -89.822 (the zone’s center; the record gives no point)

Over three inches of rain fell on saturated ground in much of the county. Many roads were flooded for a number of hours.

Flash Flood, Lamar

When
June 6, 2:30 PM CST to 4:30 PM CST
Where
Lamar County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
31.206, -89.509 (the zone’s center; the record gives no point)

Several streets and roads were covered with water for several hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250494, 5250493, 5250492.